Kentucky, 2018

Winter Storm and Winter Weather in Kentucky, November 14 to 15, 2018

November 14 to 15, 2018 · NWS PAH · 22 events in 22 counties and zones

One of the earliest winter precipitation events on record caused hazardous conditions across western Kentucky. At Paducah, this was the 2nd earliest snowfall of at least one inch in records going back to 1937.

Where it happened

Every event with a place to put it; 22 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$70,000
Crop damage
None recorded
Events
22

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

One of the earliest winter precipitation events on record caused hazardous conditions across western Kentucky. At Paducah, this was the 2nd earliest snowfall of at least one inch in records going back to 1937. The wintry mix of precipitation was mostly in the form of freezing rain in the Pennyrile region, where around one-quarter inch of ice glazed exposed surfaces. There were some power outages caused by downed tree limbs in Muhlenberg, Christian, Todd, and Daviess Counties. Several trees were down in the Owensboro area, including two on homes. Two poles caught fire. In Todd County, 1820 customers were without power. In Christian County, tree limbs were down on power lines, and a tree blocked a road. Further west, the precipitation was mostly in the form of sleet and snow. One to two inches of snow was reported from Marion to Murray westward across Paducah and Mayfield. Specific snowfall totals included 2 inches in Paducah and Fulton, and 1 inch at Murray and Eddyville. There was some sleet mixed with the snow. Roads were snow or ice-covered across the region. Highway 68 in Trigg County was reported to be a sheet of ice, causing vehicle accidents. Numerous accidents were reported in Calloway County, with several slide-offs on Highway 80. The winter precipitation was caused by a strong 500 mb low that moved northeast from Arkansas to the lower Ohio Valley. At the surface, an inverted trough extended from the southeastern states northwest to the lower Ohio Valley.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Nov 14, 12:27 PM CST, 2 hours 33 minutes earlier.

Area forecast discussion, Nov 14, 12:27 PM CST, 2 hours 33 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
1227 PM CST Wed Nov 14 2018

.UPDATE...
Issued at 1226 PM CST Wed Nov 14 2018

Radar returns during the past couple of hours showing some
increase over the Purchase and west Kentucky Pennyrile. With
dewpoints still in the lower to middle 20s over all of the WFO PAH
forecast area, will see a fair amount of evaporative cooling just
office surface. With temperatures or below freezing across most
of the area, except for the Pennyrile of west Kentucky and
southwest Indiana, except to see some light snow flurries/showers,
as well as some sleet this afternoon.

The Winter Weather Advisory and Winter Storm Warning are still in
effect starting at 3 pm CST. May see more prominent coverage
rain, snow and sleet mix increasing over the Purchase area of west
Kentucky between 2pm and 4 pm...especially along and south of a
FUlton...Calvert City and Crofton Kentucky line. Between 5-6 pm
CST, moderate snow will be falling over the Purchase area of west
Kentucky, along the Ohio river counties to near Owensboro. Light
to moderate snow will then start picking up over southern Illinois
and southeast Missouri.

Biggest concern is the demarcation line between a wintry mix and
rain over the Pennyrile of west Kentucky into southwest Indiana.
At this point, the longest duration of sleet, freezing rain, and
snow mix is expected to stretch from Cadiz (Trigg Co. KY)...onward
to Madisonville, Owensboro, and Henderson Kentucky northward to
Boonville and Santa Claus Indiana through midnight. East of this
area temperatures are expected to rise above freezing changing
over to rain.

The latest changes suggest that a mix to a freezing rain and sleet
may occur further west just before daybreak along and east of
border counties on the Ohio and Wabash River southwest to New
Madrid Missouri. With the upper low exiting the region,
precipitation chances should drop significantly through the
morning hours, with exception of the counties in the Winter Storm
warning area.

Main changes with the noon update today have been to shift the
wintry mix further west and slightly lower ice accumulation
amounts to less than one tenth of an inch, while increasing
snowfall amounts between five and six inches over Jefferson,
Perry, Jackson and Williamson Counties in southwest Illinois and
Perry County in southeast Missouri.

UPDATE Issued at 1200 PM CST Wed Nov 14 2018

The AVIATION section has been updated for the 18Z TAF issuance.

&&

.SHORT TERM...(Today through Friday night)
Issued at 255 AM CST Wed Nov 14 2018

Will be upgrading our Winter Storm Watch to Warnings and
Advisories for late today into tomorrow. Both GFS and ECMWF take
the upper low over west Kentucky, with ECMWF taking it right along
the Ohio River and the GFS tracking it a bit farther south than
the ECMWF. Precipitation will move north into our southeast
and south central counties as early as 18z, spreading north
across the PAH forecast area by around 00z. Afternoon temperatures
will only be in the middle to upper 30s, so we expect a rain/snow
mix as it begins in west Kentucky and far southeast Missouri,
but in areas farther north it will start out as snow.

As we get into the late afternoon/early evening, some warmer air
aloft will push into western Kentucky and southwest Indiana. This
will result in some freezing rain at times as surface temperatures
drop to or just below freezing. The warmer air aloft will push a
little farther west overnight, so the freezing rain potential will
move into southeast Illinois. Right now, ice accumulations are
expected to remain around a tenth of an inch or less, with the
tenth of an inch amounts most likely in the Pennyrile region of
west Kentucky to right along the Kentucky/Tennessee border.
Fortunately, after 12z Thursday, much of the precipitation is
expected to become all rain from the Pennyrile region into
southwest Indiana as surface temperatures climb into the middle
30s by mid morning.

Farther west in southwest Illinois and southeast Missouri, snow
will be the predominant precipitation type, with the deformation
zone forecast to set up over portions of southern Illinois west
of Interstate 57 to southeast Missouri along the Mississippi
River late tonight into Thursday morning. This is where we expect
the highest snowfall totals tonight into Thursday morning. The
best chance for the heavier snow will be generally from around
06z to 12z.

The main forecast concern are just how much warm air aloft will
move over our region and just how far west will it move. Just
small variances could make significant differences in our snow and
ice totals, and this will have to be monitored throughout the
event.

As for snow amounts, based on the latest models, we expect
portions of southwest Illinois and southeast Missouri to receive
3 to 5 inches of snow with isolated higher amounts. This is where
we have issued a Winter Storm Warning. Southern portions of
southeast Missouri can expect 2 to 3 inches of snow, and for
southern Illinois east of Interstate 57, 2 to 4 inches with minor
ice accumulations. Across west Kentucky, southwest Indiana and
extreme southeast Missouri, we expect 2 to 3 inches with minor ice
accumulations. Adjustments to these totals are likely, but
overall it looks like we will be experiencing our first
significant winter weather event of the season.

Precipitation will come to an end by late Thursday afternoon.
Models show a surface high moving along the Gulf coast Thursday
night into Friday, and this will shift our winds back to the
southwest. After highs in the middle to upper 30s on Thursday,
highs Friday will rebound back into the middle 40s north to lower
50s south under sunny skies. Dry conditions will continue into
Friday night with lows in the middle 20s to middle 30s.

.LONG TERM...(Saturday through Tuesday)
Issued at 255 AM CST Wed Nov 14 2018

Much of the country, including our four state region, will be under
the influence of broad cyclonic flow aloft over the weekend. An
impulse in the flow will bring a chance of rain or snow to the
region as it passes Sunday and Sunday night. The upper flow pattern
becomes progressive next week, but the medium range models differ on
how quickly the trough moves out and how much ridging will impact
the region by mid-week.

The CMC and GFS bring general ridging into the Rockies and Plains,
with a short-wave trough undercutting the ridge moving into the
southern Plains by the end of the day next Wednesday. The 00Z GEFS
mean is in support of the operation GFS here. Unfortunately, the 00Z
ECMWF is 180 degrees out of phase with its pattern from the eastern
Pacific through the western half of the country. The GFS and CMC
keep any QPF to our southwest through Wednesday. The ECMWF has a
major full latitude upper trough developing over the Rockies on
Wednesday with strong warm advection reaching our area by the end of
the day.

The Sunday system is pretty weak and there will not be much of a
surface system with it. Will keep PoPs in the chance category, with
around a tenth of an inch of liquid QPF. Rain is expected during the
day, but as the best chances arrive Sunday evening, a change over to
snow from northwest to southeast is expected. A light dusting cannot
be ruled out.

Will keep the forecast dry for next Wednesday, but if we do get some
precipitation into the area in the afternoon or evening it should be
rain.

Temperatures will remain below normal through the period, bottoming
out Sunday and Monday and then a modest warming trend is expected
Tuesday and Wednesday.

&&

.AVIATION...
Issued at 1200 PM CST Wed Nov 14 2018

Mid-level cigs and gusty northeast winds will be the rule for much
of the afternoon, but conditions will deteriorate quickly late this
afternoon from the south, notably cigs, as a major winter storm
lifts into the region. Conditions will drop to at least MVFR
levels with the onset of measurable pcpn that will spread
northward across the region beginning around 21Z. IFR or lower
conditions in persistent snow are expected at KCGI through the
night, but the precipitation type will be in flux further east
(wintry mix), especially east of the Land Between the Lakes and
the Wabash River, with mainly rain by the end of the period there.
Winds will slowly back tonight as a weak surface low moves
through west Kentucky.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...Winter Weather Advisory until 6 PM CST Thursday for ILZ076>078-
     082-083-086-087-089>094.

     Winter Storm Warning until 6 PM CST Thursday for ILZ075-080-081-
     084-085-088.

MO...Winter Weather Advisory until 6 PM CST Thursday for MOZ100-
     107>112-114.

     Winter Storm Warning until 6 PM CST Thursday for MOZ076-086-087.

IN...Winter Weather Advisory until 6 PM CST Thursday for INZ081-082-
     085>088.

KY...Winter Weather Advisory until 6 PM CST Thursday for KYZ001>022.

&&

UPDATE...Smith
SHORT TERM...RST
LONG TERM...DRS
AVIATION...DRS/DB
Hazardous weather outlook, Nov 14, 4:42 AM CST, 10 hours 18 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
442 AM CST Wed Nov 14 2018

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-151045-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
442 AM CST Wed Nov 14 2018

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...Today and Tonight

A Winter Storm Warning is in effect from 3pm today through 6pm
Thursday for portions of southern Illinois along and west of
Interstate 57, and portions of southeast Missouri along and north
of a line from Cape Girardeau to Marble Hill. A Winter Weather
Advisory is in effect from 3pm today through 6pm Thursday for the
rest of the Quad State region.

Snow will develop and spread north across the region late this
afternoon into this evening, and continue overnight. Southwest
Indiana, west Kentucky and southeast Illinois may also have some light
freezing rain at times. Locations in the Warning can expect 3 to
5 inches of snowfall, with isolated higher amounts. Locations in
the Advisory can expect 2 to 3 inches with isolated higher
amounts, along with ice accumulations around a tenth of an inch
or less.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Wintry precipitation will come to an end from west to east during
the day Thursday.

.SPOTTER INFORMATION STATEMENT...

Please report snowfall amounts and ice accumulations.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

18 winter weather, 4 winter storm. Local standard time, as filed.

Winter Weather, Calloway

When
November 14, 3:00 PM CST to November 15, 4:00 AM CST
Where
Calloway forecast zone
Reported by
Trained Spotter
Coordinates
36.621, -88.272 (the zone’s center; the record gives no point)

Winter Weather, Marshall

When
November 14, 3:00 PM CST to November 15, 4:00 AM CST
Where
Marshall forecast zone
Reported by
Trained Spotter
Coordinates
36.884, -88.329 (the zone’s center; the record gives no point)

Winter Weather, McCracken

When
November 14, 4:00 PM CST to November 15, 4:00 AM CST
Where
McCracken forecast zone
Reported by
Trained Spotter
Coordinates
37.054, -88.713 (the zone’s center; the record gives no point)

Winter Weather, Ballard

When
November 14, 4:00 PM CST to November 15, 4:00 AM CST
Where
Ballard forecast zone
Reported by
Trained Spotter
Coordinates
37.058, -88.999 (the zone’s center; the record gives no point)

Winter Weather, Carlisle

When
November 14, 4:00 PM CST to November 15, 4:00 AM CST
Where
Carlisle forecast zone
Reported by
Trained Spotter
Coordinates
36.853, -88.971 (the zone’s center; the record gives no point)

Winter Weather, Hickman

When
November 14, 4:00 PM CST to November 15, 4:00 AM CST
Where
Hickman forecast zone
Reported by
Trained Spotter
Coordinates
36.678, -88.976 (the zone’s center; the record gives no point)

Winter Weather, Fulton

When
November 14, 4:00 PM CST to November 15, 4:00 AM CST
Where
Fulton forecast zone
Reported by
Trained Spotter
Coordinates
36.554, -89.188 (the zone’s center; the record gives no point)

Winter Weather, Graves

When
November 14, 4:00 PM CST to November 15, 4:00 AM CST
Where
Graves forecast zone
Reported by
Trained Spotter
Coordinates
36.723, -88.651 (the zone’s center; the record gives no point)

Winter Weather, Hopkins

When
November 14, 4:00 PM CST to November 15, 5:00 AM CST
Where
Hopkins forecast zone
Reported by
Trained Spotter
Coordinates
37.309, -87.541 (the zone’s center; the record gives no point)

Winter Storm, McLean

When
November 14, 4:00 PM CST to November 15, 5:00 AM CST
Where
McLean forecast zone
Property damage
$15,000
Reported by
Trained Spotter
Coordinates
37.529, -87.264 (the zone’s center; the record gives no point)

Winter Storm, Muhlenberg

When
November 14, 4:00 PM CST to November 15, 5:00 AM CST
Where
Muhlenberg forecast zone
Property damage
$15,000
Reported by
Trained Spotter
Coordinates
37.216, -87.142 (the zone’s center; the record gives no point)

Winter Weather, Livingston

When
November 14, 5:00 PM CST to November 15, 4:00 AM CST
Where
Livingston forecast zone
Reported by
Trained Spotter
Coordinates
37.210, -88.354 (the zone’s center; the record gives no point)

Winter Weather, Christian

When
November 14, 5:00 PM CST to November 15, 4:00 AM CST
Where
Christian forecast zone
Property damage
$10,000
Reported by
Trained Spotter
Coordinates
36.894, -87.490 (the zone’s center; the record gives no point)

Winter Weather, Trigg

When
November 14, 5:00 PM CST to November 15, 4:00 AM CST
Where
Trigg forecast zone
Reported by
Trained Spotter
Coordinates
36.806, -87.873 (the zone’s center; the record gives no point)

Winter Weather, Lyon

When
November 14, 5:00 PM CST to November 15, 4:00 AM CST
Where
Lyon forecast zone
Reported by
Trained Spotter
Coordinates
37.019, -88.083 (the zone’s center; the record gives no point)

Winter Weather, Crittenden

When
November 14, 5:00 PM CST to November 15, 4:00 AM CST
Where
Crittenden forecast zone
Reported by
Trained Spotter
Coordinates
37.353, -88.097 (the zone’s center; the record gives no point)

Winter Weather, Caldwell

When
November 14, 5:00 PM CST to November 15, 4:00 AM CST
Where
Caldwell forecast zone
Reported by
Trained Spotter
Coordinates
37.145, -87.868 (the zone’s center; the record gives no point)

Winter Weather, Henderson

When
November 14, 5:00 PM CST to November 15, 5:00 AM CST
Where
Henderson forecast zone
Reported by
Trained Spotter
Coordinates
37.796, -87.573 (the zone’s center; the record gives no point)

Winter Weather, Union

When
November 14, 5:00 PM CST to November 15, 5:00 AM CST
Where
Union forecast zone
Reported by
Trained Spotter
Coordinates
37.659, -87.945 (the zone’s center; the record gives no point)

Winter Weather, Webster

When
November 14, 5:00 PM CST to November 15, 5:00 AM CST
Where
Webster forecast zone
Reported by
Trained Spotter
Coordinates
37.518, -87.683 (the zone’s center; the record gives no point)

Winter Storm, Daviess

When
November 14, 5:00 PM CST to November 15, 5:00 AM CST
Where
Daviess forecast zone
Property damage
$15,000
Reported by
Trained Spotter
Coordinates
37.732, -87.087 (the zone’s center; the record gives no point)

Winter Storm, Todd

When
November 14, 5:00 PM CST to November 15, 4:00 AM CST
Where
Todd forecast zone
Property damage
$15,000
Reported by
Trained Spotter
Coordinates
36.836, -87.179 (the zone’s center; the record gives no point)

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2018Every state in 2018This day in weather historyWarnings in Kentucky, November 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 789264, 789265, 789258, 789259, 789260, 789261, 789262, 789263, 789274, 790641, 790642, 789266, 789267, 789269, 789270, 789271, 789272, 789277, 789278, 789279, 790640, 790643.